Hurricane (Typhoon), Ascension
- When
- August 28, 4:00 AM CST to August 30, 12:00 PM CST
- Where
- Ascension forecast zone
- Category
- 1
- Property damage
- $1.1 million
- Reported by
- NWS Storm Survey
Isaac entered the Gulf of Mexico as a tropical storm on August 26, moving northwest after crossing Haiti, Cuba and the Florida Straits. Isaac strengthened into a hurricane on the morning of the 28th when it was 75 miles south-southeast of the mouth of the Mississippi River.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Isaac entered the Gulf of Mexico as a tropical storm on August 26, moving northwest after crossing Haiti, Cuba and the Florida Straits. Isaac strengthened into a hurricane on the morning of the 28th when it was 75 miles south-southeast of the mouth of the Mississippi River. Isaac made landfall in Plaquemines Parish as a Category 1 Hurricane near Southwest Pass of the Mississippi River on the evening of the 28th. A second landfall occurred near Port Fourchon the following morning. The storm weakened to a tropical storm on the afternoon of the 29th about 50 miles west southwest of New Orleans, and weakened further to a tropical depression on the afternoon of the 30th near Monroe, Louisiana.
The highest wind gust recorded on land in Louisiana was 75 knots, or 86 mph, measured by a portable weather station (Texas Tech University) near Buras on the evening at August 28. The maximum sustained wind in Louisiana was 65 knots, or 75 mph, at the same portable weather station near Buras on the evening of August 28. There were several marine observations near the coast that had slightly higher wind readings, but their observation heights were generally 80 ft or higher.
Due to Isaac’s very large size, and slow forward speed, tropical storm force winds lasted in excess of 48 hours in many areas of coastal southeast Louisiana. Occasional hurricane gusts of 70 to 85 mph were recorded across southeast Louisiana during the night of the Aug 28th and early on the 29th, especially south of Lake Pontchartrain. Interior areas of southeast Louisiana such as around Baton Rouge and northward experienced tropical storm force winds. Widespread power outages occurred across the area. Local utility companies reported over 700,000 customers were without power at the peak of the storm in southeast Louisiana. Generally, most of the wind damage was limited to downed trees and power lines, and roof damage caused by wind and falling trees and tree limbs.
The minimum sea level pressure measured from a land station was 965 mb on the morning of Aug 29 at a portable weather station ( Texas Tech Univ) located near Larose. A pressure of 974.3 mb was measured at a NOAA gage at Bayou Gauche on the morning of August 29th. Close to the landfall location, a reading 969.8 mb was measured at the NOAA NOS station at Pilots Station near Southwest Pass on the evening of the 29th shortly after the first landfall. The height of this measurement was 24 meter or 79 feet.
A storm tide of 8 to 13 feet occurred in eastern Plaquemines Parish and St. Bernard Parish. A representative maximum storm tide of 13.21 ft NAVD88 was measured at a USGS tide gage near Pointe a la Hache. A local levee was overtopped or breached in the Braithwaite area of Plaquemines Parish early on August 29. A number of people had to be rescued from the flooded area, but a 60 year old woman and 52 year old man drowned in the storm surge.
Significant impact also occurred around Lakes Pontchartrain and Maurepas with a storm tide of 5 to 9 feet. 5 to 10 thousand homes were flooded in low lying areas of that border these lakes of the following parishes: St. Tammany, Tangipahoa, Livingston, Ascension, St James and St John the Baptist. Laplace in St. John the Baptist was especially hard hit with over 5,000 homes flooded by storm surge. An additional storm surge fatality occurred in St. Tammany Parish on the morning of the 30th when a 75 year old man drove his car into a storm surge filled ditch.
Storm surge flooding also affected areas south and southwest of New Orleans with a storm tide of 4 to 7 feet. Roadways and low lying property were flooded. Local levees around Lafitte and Myrtle Grove were overtopped and/or breached resulting flooding of numerous houses and property in this area.
Many areas of southeast Louisiana received 8 to 12 inches of rain with a few locations having 15 inches of rain or more. Maximum storm total rainfall was 20.66 inches at the New Orleans Carrollton gauge on the Mississippi River. Rainfall run-off produced moderate to major flooding on the Tangipahoa, Tchefuncte, Tickfaw, Amite, Pearl, Bogue Chitto and Bogue Falaya Rivers. Storm surge and high tides restricted outflow of the rivers near the coast and lakes exacerbating flooding in those areas.
Overall impacts of Isaac resulted in at least $600 million in damages in southeast Louisiana, 3 direct fatalities, and 2 indirect fatalities. Storm surge flooding accounted for the bulk of damage, estimated around $500 million and the three direct storm surge fatalities in Louisiana. Winds accounted for a much lesser amount of slightly more than a $100 million. As stated earlier, these are early damage estimates and will likely be adjusted upward due to later damage assessments.
During the recovery process there were two indirect fatalities. On Sept 1, A 67 year man was electrocuted when attempting to restore power to his house in Abita Springs, St Tammany Parish. On Sept 3, a 90 year old man died of heat related impacts in his house in Marrero, Jefferson Parish, where power had not been restored.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 28, 4:00 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 AM CDT TUE AUG 28 2012
.DISCUSSION...
TROPICAL STORM ISAAC IS SLOWLY STRENGTHENING IN THE GULF HEADING
TOWARDS THE LOUISIANA COAST. AS OF 4 AM CST ISAAC HAD MAX
SUSTAINED WINDS OF 70 MPH MOVING NORTHWEST AT 12 MPH. THE CENTRAL
PRESSURE WAS AT 977 MB WHICH IS VERY IMPRESSIVE FOR A TROPICAL
STORM. THE NATIONAL HURRICANE CENTER STILL EXPECTS ISAAC TO BECOME
A HURRICANE SOMETIME TODAY BEFORE MAKING LANDFALL LATE TONIGHT
INTO EARLY WEDNESDAY MORNING. CURRENT RADAR IMAGERY SHOWS THE
FIRST OUTER BANDS FROM ISAAC ARE MOVING ACROSS PLAQUEMINES PARISH.
POTENTIAL FOR HEAVY RAINFALL AND WIDESPREAD POWER OUTAGES AS WINDS
ARE EXPECTED TO INCREASE TO NEAR HURRICANE FORCE ACROSS SOUTHEAST
LOUISIANA AND SOUTHERN COASTAL MISSISSIPPI BY THIS EVENING AND
OVERNIGHT INTO WEDNESDAY. LOOSE SOIL FROM PREVIOUS COUPLE OF
MONTHS OF ABOVE NORMAL RAINFALL COMBINED WITH ADDITIONAL HEAVY
RAINFALL IS LIKELY TO ALLOW TREES TO BE EASILY UPROOTED FROM
STRONG WINDS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE
CWA TO ACCOUNT FOR THE EXTREME RAINFALL TOTALS EXPECTED. FOR THE
LATEST INFORMATION FOR TROPICAL STORM ISAAC PLEASE SEE THE LATEST
HURRICANE LOCAL STATEMENTS AND NATIONAL HURRICANE CENTER FORECASTS.
CONDITIONS EXPECTED TO IMPROVE BY LATE THURSDAY WITH A DRYING
TREND EXPECTED TO TAKE HOLD FROM FRIDAY INTO THE WEEKEND AS AN UPPER
LEVEL RIDGE BUILDS IN AFTER ISAAC DEPARTS THE REGION. INCREASED
POPS FOR THURSDAY AS MODELS ARE SHOWING A SLOWER TRACK NORTHWARD
THAN PREVIOUS RUNS FROM REMNANTS OF ISAAC. KEPT 40 TO 50 POPS IN
FRIDAY WILL GENERAL 30 TO 40 PERCENTAGE POPS OVER THE WEEKEND.
&&
.AVIATION...
CONDITIONS AT THE EACH OF THE TERMINALS WILL DETERIORATE THROUGH THE
PERIOD AS ISAAC APPROACHES AND EVENTUALLY MAKES LANDFALL IN THE CWA
THIS EVENING. TROPICAL STORM FORCE WINDS WILL DEVELOP DURING THE DAY
WITH AT LEAST HURRICANE WIND GUSTS POSSIBLE AT THE MORE COASTAL TAF
SITES LATER TODAY AND TONIGHT. RAINBANDS ASSOCIATED WITH ISAAC WILL
ALSO INCREASINGLY HAVE AN IMPACT ON THE TERMINALS DURING THE PERIOD.
11
&&
.MARINE...
CONDITIONS WILL DETERIORATE RAPIDLY TODAY AS ISAAC IS EXPECTED TO
BECOME A HURRICANE AT SOME POINT TODAY. EXPECT TROPICAL STORM TO
HURRICANE CONDITIONS TODAY AND LAST THROUGH TOMORROW. FOR MORE
INFORMATION SEE COASTAL WATERS FORECAST AND HURRICANE LOCAL STATEMENT.
.DECISION SUPPORT...
DSS CODE...RED.
DEPLOYED...DEPLOYED TO GOHSEP...MISSISSIPPI CRISIS ACTION CENTER AND
NEW ORLEANS EOC.
ACTIVATION...DEPLOYMENTS ABOVE WERE ACTIVATED YESTERDAY.
ACTIVITIES...MONITORING TROPICAL STORM ISAAC.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 87 74 82 75 / 70 100 100 100
BTR 88 75 83 76 / 70 100 100 90
ASD 85 78 83 78 / 90 100 100 90
MSY 86 78 84 78 / 90 100 100 90
GPT 84 78 83 78 / 90 100 100 90
PQL 84 78 83 76 / 90 100 100 90
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...NORTHERN
TANGIPAHOA...ORLEANS...SOUTHERN TANGIPAHOA...ST.
CHARLES...ST. JAMES...ST. JOHN THE BAPTIST...ST.
TAMMANY...UPPER JEFFERSON...UPPER LAFOURCHE...UPPER
PLAQUEMINES...UPPER ST. BERNARD...UPPER TERREBONNE...AND
WASHINGTON.
FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...NORTHERN
TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
FELICIANA.
TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...POINTE COUPEE...ST. HELENA...WEST
BATON ROUGE...AND WEST FELICIANA.
GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
MISSISSIPPI SOUND.
MS...FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: AMITE...PIKE...WALTHALL...AND WILKINSON.
HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
HANCOCK...HARRISON...JACKSON...AND PEARL RIVER.
GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
MISSISSIPPI SOUND.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 533 PM CDT MON AUG 27 2012 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-282245- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 533 PM CDT MON AUG 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT WINDS IN ADVANCE OF TROPICAL STORM ISAAC WILL REACH TROPICAL STORM FORCE IN THE COASTAL WATERS THIS EVENING...SPREADING ONSHORE BY SUNRISE ON TUESDAY. CONDITIONS WILL DETERIORATE RAPIDLY OVERNIGHT. STAY TUNED TO THE LATEST FORECAST UPDATES AND HURRICANE LOCAL STATEMENTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE LATEST FORECAST FROM THE NATIONAL HURRICANE CENTER CALLS FOR TROPICAL STORM ISAAC TO STRENGTHEN INTO A CATEGORY 2 HURRICANE NEAR THE MOUTH OF THE MISSISSIPPI RIVER TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. A HURRICANE WARNING REMAINS IN EFFECT FOR COASTAL MISSISSIPPI AND MUCH OF SOUTHEAST LOUISIANA SOUTH AND EAST OF A MCCOMB TO BATON ROUGE LINE. A TROPICAL STORM WARNING IS IN EFFECT FOR THE REMAINDER OF SOUTHEAST LOUISIANA...ALONG AND NORTHWEST OF A MCCOMB TO BATON ROUGE LINE. STAY TUNED TO THE LATEST FORECASTS AND ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER ON TROPICAL STORM ISAAC. A FLASH FLOOD WATCH IS NOW IN EFFECT FROM 7 AM TUESDAY MORNING THROUGH 7 PM WEDNESDAY EVENING. 10 TO 15 INCHES OF RAINFALL POSSIBLE WITH LOCALLY UP TO 20 INCHES AS ISAAC SLOWLY DRAGS NORTHWESTWARD ACROSS SOUTHERN LOUISIANA TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF AMATEUR RADIO WEATHER NETWORKS WILL LIKELY BE NEEDED THROUGH WEDNESDAY.
The national radar mosaic for the moment the first event began.
31 hurricane (typhoon), 18 storm surge/tide, 1 flash flood. Local standard time, as filed.
Heavy rain associated with Hurricane Isaac produced deep street flooding in the New Orleans area.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Storm Surge/Tide, Lower Plaquemines | 2012-08-29 | 60 | Female | Permanent Home | Direct |
| Storm Surge/Tide, Lower Plaquemines | 2012-08-29 | 52 | Male | Permanent Home | Direct |
| Storm Surge/Tide, St. Tammany | 2012-08-28 | 75 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, August 2012The 2012 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409639, 409653, 409718, 409719, 409720, 409721, 409723, 409725, 409726, 409728, 409729, 409730, 409731, 409732, 409734, 409735, 409737, 409738, 409739, 409742, 409747, 409749, 409750, 409751, 409753, 409754, 409755, 409756, 409757, 409758, 409759, 409760, 410081, 410082, 410084, 410085, 410086, 410088, 410089, 410090, and more.